Review Course for the ABOM Exam

Obesity Conference

Date: October 2-3
Accreditation: 12.5 CME/CE and 12.5 Medical Knowledge MOC Points (ABIM)
Level: Intermediate
Times: Wednesday, Oct. 2 – 12:30-5:00 PM
Thursday, Oct. 3 – 7:30 AM-4:45 PM

Prepare for board certification in obesity medicine at the leading Review Course for the ABOM Exam! The Review Course offers a thorough review of the core content covered on the American Board of Obesity Medicine (ABOM) certification exam with a clinical focus – so you're not only prepared to take the test, but you're well equipped to deliver evidence-based care for your patients with obesity. New in 2019, the Review Course places a greater emphasis on case-based questions during each session and during lighting round Q&A sessions at the end of each day.

  • Study the core content you may be tested on
  • Understand the pathophysiology of obesity, evaluation and assessment techniques, and the different treatment approaches
  • Practice taking sample test questions in each of the four main topic areas: Basic concepts, diagnosis and evaluation, treatment, and practice management
  • Get study tips and advice from current ABOM diplomates
  • Meet other physicians from your area planning to take the exam
  • Receive a printed study guide and free access to the Obesity Algorithm e-Book with your registration

Earn up to 30 CME/CE – enough to fulfill the "Group One" requirement for the American Board of Obesity Medicine (ABOM) exam application – when you attend both the Review Course for the ABOM Exam and the Fall Obesity Summit.

Schedule on Wednesday, Oct. 2

12:30-1:15 PM - Epidemiology and Determinants of Obesity

Carl Knopke, MD, FOMA, Dipl. ABOM

  • Learn about the prevalence of obesity in the United States.
  • Examine the genetic, environmental, and cultural factors related to obesity, as well as the financial costs of obesity.
  • Learn about the pathophysiology of obesity-related disorders and psychosocial aspects of obesity.

1:15-1:45 PM - Practice Management

U. Inge Ferguson, DO, FACOI, FOMA, Dipl. ABOM

  • Learn to recognize weight bias and stigma.
  • Recognize and address issues and office policies and protocols related to treating the patient affected by obesity.
  • Review the current guidelines and algorithms available for adult obesity treatment.

1:45-2:30 PM - Assessment and Evaluation

Eric C. Westman, MD, MHS, MFOMA, Dipl. ABOM

  • Review the components of a history and physical exam, including relevant laboratory and diagnostic tests for patients affected by obesity.
  • Receive a diagnostic reference guide.

2:30-2:45 PM - Networking Break

Enjoy coffee and refreshments during this 15-minute break from the sessions. Use this time to get lingering questions answered, network with other clinicians, or take a mental break!

2:45-3:45 PM - Behavioral and Psychosocial Diagnosis and Treatment

Carl Knopke, MD, FOMA, Dipl. ABOM

  • Perform a comprehensive behavioral assessment.
  • Tailor individual treatment and target problem areas for change.
  • Use tools to assess readiness for change and resistance, including the Transtheoretical Model.
  • Understand and employ motivational interviewing techniques.
  • Become familiar with different types of behavioral therapy and lifestyle approaches.
  • Understand the efficacy of meal replacements for weight loss and maintenance.
  • Understand the critical components of maintenance.

3:45-4:45 PM - Pharmacotherapy

Fatima Cody Stanford, MD, MPH, MPA, FAAP, FACP, FTOS, Dipl. ABOM

  • Learn about the mechanisms of action, indications, contra-indications and side effects of currently approved anti-obesity agents.
  • Review a variety of drug combinations that may be used for obesity treatment.

4:45-5:00 PM - Lightning Review of Sample Test Questions

Fatima Cody Stanford, MD, MPH, MPA, FAAP, FACP, FTOS, Dipl. ABOM

Use this opportunity to test your knowledge of the topics covered on the ABOM certification exam. Practice taking exam-style case-based sample questions in a fast-paced live polling format led by current ABOM diplomates, then review the correct answers and rationale.

5:00-6:00 PM - Welcome Reception

Kick off the first night of the conference and get to know the other clinicians attending the Review Course. Share study tips and ideas, network with current ABOM diplomates, and find clinicians in your area planning to take the American Board of Obesity Medicine certification exam.

6:30 PM - Dine-arounds

Need dinner plans? Sign up at the member center to attend a dine-around, and join a group of fellow attendees for dinner at a restaurant near the hotel.*

*Dinner costs are each individual's responsibility.

Schedule on Thursday, Oct. 3

5:45-6:30 AM - Vinyasa Power Yoga

Wake up with a morning yoga class focused on flowing movement and regulation of breath. Vinyasa yoga is a flowing, active, and challenging blend of different styles of yoga.

7:30-8:00 AM - Breakfast with ABOM Diplomates*

Get your most pressing questions answered about preparing for and taking the obesity medicine board certification exam. A panel of current ABOM diplomates will be on hand to answer your questions in a live Q&A format during breakfast.

*This event is worth 0.5 CME/CE credits. In addition to class sessions, attendance at this event is required to earn the full 12.5 CME/CE credits for the Review Course.

8:00-9:00 AM - Pathophysiology (Part 1)

Jeffrey Sicat, MD, FACE, FOMA, Dipl. ABOM

  • Review the complexities of weight control at the CNS level.
  • Learn about the peripheral hormones that assist with weight regulation and the CNS hormones that control energy balance.
  • Understand the path of signaling from the hypothalamus, 1st and 2nd order neurons.
  • Understand the function of orexigens and anorexigens at the CNS level.
  • Examine the genetic obesity disorders and their relationship to hormones.

9:00-9:15 AM - Networking Break

Enjoy coffee and refreshments during this 15-minute break from the sessions. Use this time to get lingering questions answered, network with other clinicians, or take a mental break!

9:15-10:15 AM - Pathophysiology (Part 2)

Jeffrey Sicat, MD, FACE, FOMA, Dipl. ABOM

  • Review the complexities of weight control at the CNS level.
  • Learn about the peripheral hormones that assist with weight regulation and the CNS hormones that control energy balance.
  • Understand the path of signaling from the hypothalamus, 1st and 2nd order neurons.
  • Understand the function of orexigens and anorexigens at the CNS level.
  • Examine the genetic obesity disorders and their relationship to hormones.

10:15-11:30 AM - Nutrition

Ethan Lazarus, MD, FOMA, Dipl. ABOM

  • Review the basic terms and concepts of daily energy requirements, including the function, significant food sources, relevant deficiency and excess symptoms of the macronutrients (carbohydrates, protein, and fat) and micronutrients (vitamins and minerals).
  • Compare the various types of dietary prescriptions, and review each nutrition plans’ advantages, disadvantages, and necessary precautions.

11:30-11:45 AM - Networking Break

Grab your lunch, then bring it back to the classroom for the lunch session.

11:45 AM-1:00 PM - Childhood and Adolescent Obesity (Working Lunch)

Marisa Censani, MD, Dipl. ABOM

  • Learn about age-related components to an obesity diagnosis, including the use of body mass index (BMI) charts and discussions with parents; lab evaluation; special elements of family, past medical history, and review of systems; and physical examination.
  • Discuss the most commonly seen age-specific co-morbidities and their relationship to coding for reimbursement.
  • Learn about evidence-based treatment for pediatric obesity.
  • Gain resource recommendations for practitioners, children, and families.

1:00-1:15 PM - Networking Break

Enjoy coffee and refreshments during this 15-minute break from the sessions. Use this time to get lingering questions answered, network with other clinicians, or take a mental break!

1:15-2:15 PM - Physical Activity

U. Inge Ferguson, DO, FACOI, FOMA, Dipl. ABOM

  • Discuss the differences among physical activity, exercise, and non-exercise activity thermogenesis.
  • Review the basic science of musculoskeletal anatomy and physiology.
  • Explore the role of non-weight-related benefits of an active lifestyle, including a significant reduction of coronary artery disease and all-cause mortality.
  • Review the evidence involving physical activity and its role in weight loss and weight-loss maintenance.

2:15-3:15 PM - Surgery

Thomas W. Clark, MD, MS, FACS, FASMBS, Dipl. ABOM

  • Learn about the post-operative anatomy and its impact on nutrition.
  • Identify appropriate laboratory evaluation techniques for post-operative patients.
  • Review vitamin deficiencies and replacement therapies for each deficiency.
  • Identify immediate post-operative complications.
  • Learn how to make medication adjustments post-operatively.
  • Review long-term post-operative complications and therapy.

3:15-3:30 PM - Networking Break

Enjoy coffee and refreshments during this 15-minute break from the sessions. Use this time to get lingering questions answered, network with other clinicians, or take a mental break!

3:30-4:00 PM - Obesity Treatment Strategies

U. Inge Ferguson, DO, FACOI, FOMA, Dipl. ABOM

  • Explore strategies to deal with obesity prevention, age-related metabolic changes, weight plateaus, maintenance, and more.
  • Review other relevant guidelines for obesity treatment.

4:00-4:45 PM - Lightning Review of Sample Test Questions

U. Inge Ferguson, DO, FACOI, FOMA, Dipl. ABOM

Use this opportunity to test your knowledge of the topics covered on the ABOM certification exam. Practice taking exam-style case-based sample questions in a fast-paced live polling format led by current ABOM diplomates, then review the correct answers and rationale.

5:00-6:30 PM - Exhibit Hall Opening Reception

Join the exhibitors for opening night in the exhibit hall and get the first look at the technologies, products, and services available to enhance and improve your practice. Meet with exhibitors, try samples, and discover new products and services to use when treating patients with obesity. Snap a selfie at any of the sponsored selfie walls and post it to social media!

7:00-9:00 PM - OMA and OTF Installation of Officers Dinner

OMA Members Only

Join OMA in recognizing the leaders of the organization who serve on the OMA Board of Trustees and the OTF Board of Directors. Celebrate the accomplishments of the 2018-2019 Board of Trustees and welcome the new leaders elected onto the 2019-2020 Board of Trustees as they transition into their new roles.

This event is free for OMA members, but an RSVP is required. You will receive correspondence about how to RSVP after you register for the conference. Each member has the option to bring one guest. You and your guest will need to show either a digital or printed ticket to gain entry into the event.

Your ticket includes dinner and access to a hosted bar with beer, wine, and non-alcoholic drink options. Attire for this event is cocktail or business formal.